Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 93, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 2022, 11:39 PM CDT for Barber County, Comanche County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2022, 11:39 PM CDT (04:39 UTC)
- Expired
- Jun 6, 2022, 12:30 AM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Barber County, KS, Comanche County, KS
The radar
The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 12:04 AM CDT | HAIL 1.25 | 1 E Coldwater, KS | REPORT FROM MPING: HALF DOLLAR (1.25 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 8:43 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2315 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.4
The text
As transmitted.
820
WUUS53 KDDC 060439
SVRDDC
KSC007-033-060530-
/O.NEW.KDDC.SV.W.0093.220606T0439Z-220606T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1139 PM CDT Sun Jun 5 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Barber County in south central Kansas...
Comanche County in south central Kansas...
* Until 1230 AM CDT.
* At 1139 PM CDT, a severe thunderstorm was located near Lake
Coldwater, moving southeast at 25 mph.
HAZARD...Half dollar size hail.
SOURCE...Public reported quarter to half dollar sized hail in
Coldwater at 1137 PM.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Buttermilk around 1150 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3723 9955 3736 9918 3700 9895 3700 9937
TIME...MOT...LOC 0439Z 330DEG 34KT 3722 9931
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
TATRO2 follow-up statements
462
WWUS53 KDDC 060509
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1209 AM CDT Mon Jun 6 2022
KSC007-060518-
/O.CAN.KDDC.SV.W.0093.000000T0000Z-220606T0530Z/
Barber KS-
1209 AM CDT Mon Jun 6 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BARBER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.
LAT...LON 3705 9941 3713 9907 3705 9900 3700 9900
3700 9937
TIME...MOT...LOC 0508Z 347DEG 26KT 3702 9927
$$
KSC033-060530-
/O.CON.KDDC.SV.W.0093.000000T0000Z-220606T0530Z/
Comanche KS-
1209 AM CDT Mon Jun 6 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHEASTERN COMANCHE COUNTY...
At 1208 AM CDT, a severe thunderstorm was located near Buttermilk,
moving south at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Comanche County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3705 9941 3713 9907 3705 9900 3700 9900
3700 9937
TIME...MOT...LOC 0508Z 347DEG 26KT 3702 9927
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
UMSCHEID754
WWUS53 KDDC 060526
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1226 AM CDT Mon Jun 6 2022
KSC033-060536-
/O.EXP.KDDC.SV.W.0093.000000T0000Z-220606T0530Z/
Comanche KS-
1226 AM CDT Mon Jun 6 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COMANCHE COUNTY
WILL EXPIRE AT 1230 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.
LAT...LON 3705 9941 3713 9907 3705 9900 3700 9900
3700 9937
TIME...MOT...LOC 0526Z 330DEG 34KT 3688 9917
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:58 PM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, Jun 5, 5:58 PM CDT, 5 hours 41 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 558 PM CDT Sun Jun 5 2022 ...Updated Aviation... .SHORT TERM...(This evening through Monday) Issued at 237 PM CDT Sun Jun 5 2022 Western Kansas will be on the southern edge of the westerlies through mid week. Overnight clusters of thunderstorms will continue to strongly modulate the surface pattern, leading to a high degree of uncertainty with timing and placement of additional rounds of storms. The storm cluster that moved into eastern Kansas and Oklahoma has pushed cooler air upslope across western Kansas. The stratus has been hard to erode in many places. Weak upslope flow will probably result in isolated storms in eastern Colorado this afternoon; and these could venture into far western Kansas with very large hail early this evening. The inflow into these storms will be weak and the storms could weaken with the loss of heating. The storms in north central KS will likely form into a larger cluster and move southeast this evening. Bulk shear is favorable for supercells initially before cold pool generation leads to a larger clusters of storms with the potential for damaging winds and smaller hail. Low level shear is lacking for a significant tornado threat. .LONG TERM...(Monday night through Sunday) Issued at 237 PM CDT Sun Jun 5 2022 Another storm cluster will probably develop on the western high plains (tied to the diurnal cycle) late Monday and then move across western Kansas overnight. High winds and hail are possible with these storms. Yet another round of storms is expected Tuesday night as a shortwave trough moves across the northern plains, pushing a cold front into western Kansas. Another shortwave trough will pass across western Kansas Thursday. Surface troughing ahead of this feature will lead to destabilization and chances for thunderstorms in the afternoon and into the night. This system will push a cold front all the way through Kansas, with drier air arriving for Friday and Saturday and a break in the t-storm activity. No big temperature swings are expected with daytime highs given the moist air and convective debris keeping afternoon temperatures moderate ahead of the front, and sunny skies allowing for warming despite the cooler and drier air mass by Friday in the wake of the front. The main effect of the front temperature- wise will be cooler overnight lows by Saturday due to light winds, clear skies and drier air, which are favorable for good radiational cooling. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 553 PM CDT Sun Jun 5 2022 A complex of storms this evening will be affecting HYS for the start of this TAF as storms have developed in north east Ellis county. A second complex of storms in southwest Nebraska will move to the south and east during the overnight hours and will affect HYS around 03Z and could be near GCK and DDC from 02-04Z. These storms could produce heavy rainfall and strong downburst winds as they pass by the airports. Storms should be out of the area after 06Z and some low clouds and possible fog could develop behind the complex of storms until around 13Z for HYS, GCK, and DDC. This could drop the flight category to the IFR-MVFR range. VFR flight conditions should be the case through the end of the TAF time period. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 88 61 84 / 30 0 70 20 GCK 59 88 59 82 / 30 10 70 20 EHA 61 90 60 84 / 10 10 50 20 LBL 61 90 61 84 / 10 10 50 20 HYS 60 83 59 82 / 70 10 70 40 P28 64 88 64 83 / 20 0 60 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Tatro
Hazardous weather outlook, Jun 5, 3:46 AM CDT, 19 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 346 AM CDT Sun Jun 5 2022 KSZ030-031-043>046-061>066-074>081-084>090-060900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 346 AM CDT Sun Jun 5 2022 /246 AM MDT Sun Jun 5 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms will be possible late this evening into tonight across west central and central Kansas. The strongest storms will be capable of producing large hail and damaging winds. An isolated tornado can not be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms continue to be possible each evening into the overnight hours through Thursday. The strongest storms will be capable of producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed late this afternoon and evening across portions of far west central and central Kansas.
In the hours before
Local storm report, Jun 5, 9:36 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
936 PM CDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM HAIL 1 ENE SUN CITY 37.38N 98.90W
06/05/2022 E1.75 INCH BARBER KS TRAINED SPOTTER
&&Special weather statement, Jun 5, 9:37 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
937 PM CDT Sun Jun 5 2022
KSZ066-060315-
Stafford KS-
937 PM CDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of northeastern
Stafford County through 1015 PM CDT...
At 937 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Seward, moving southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hudson around 955 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.
&&
LAT...LON 3821 9880 3826 9874 3826 9847 3790 9847
TIME...MOT...LOC 0237Z 312DEG 20KT 3824 9866
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, Jun 5, 10:33 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1033 PM CDT Sun Jun 5 2022
KSZ043-060400-
Scott KS-
1033 PM CDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of northwestern Scott
County through 1100 PM CDT...
At 1033 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Russell Springs, or 12 miles northwest of Scott State
Lake, moving south at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Kansas.
&&
LAT...LON 3870 10092 3852 10081 3844 10113 3870 10113
TIME...MOT...LOC 0333Z 340DEG 26KT 3877 10113
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SPRINGERSpecial weather statement, Jun 5, 10:55 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Dodge City KS 1055 PM CDT Sun Jun 5 2022 KSZ078-080-088-089-060430- Clark KS-Kiowa KS-Ford KS-Comanche KS- 1055 PM CDT Sun Jun 5 2022 ...A strong thunderstorm will impact portions of southeastern Ford, southwestern Kiowa, northern Comanche and northeastern Clark Counties through 1130 PM CDT... At 1055 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Coldwater, moving southeast at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Coldwater, Wilmore and Lake Coldwater around 1120 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for south central Kansas. && LAT...LON 3749 9966 3755 9919 3723 9903 3716 9958 TIME...MOT...LOC 0355Z 321DEG 24KT 3740 9941 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH TATRO
Special weather statement, Jun 5, 11:08 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Dodge City KS 1108 PM CDT Sun Jun 5 2022 KSZ090-060445- Barber KS- 1108 PM CDT Sun Jun 5 2022 ...A strong thunderstorm will impact portions of southwestern Barber County through 1145 PM CDT... At 1107 PM CDT, Doppler radar was tracking a strong thunderstorm near Aetna, moving southeast at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Hardtner. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for south central Kansas. && LAT...LON 3712 9900 3715 9887 3700 9861 3700 9899 TIME...MOT...LOC 0407Z 321DEG 24KT 3709 9887 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH TATRO
Special weather statement, Jun 5, 11:30 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1130 PM CDT Sun Jun 5 2022
KSZ089-090-060515-
Barber KS-Comanche KS-
1130 PM CDT Sun Jun 5 2022
...Strong thunderstorms will impact portions of Barber and Comanche
Counties through 1215 AM CDT...
At 1130 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Protection to 6 miles northwest of
Medicine Lodge. Movement was south at 35 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Strong thunderstorms will be near...
Medicine Lodge and Protection around 1140 PM CDT.
Kiowa and Hardtner around 1210 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.
&&
LAT...LON 3734 9954 3738 9901 3740 9901 3744 9856
3700 9845 3700 9954
TIME...MOT...LOC 0430Z 356DEG 30KT 3726 9954 3736 9865
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
TATROThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:10 PM CDT | Special Weather Statement | DDC | Ellis | 20 min |
| Jun 5, 8:54 PM CDT | Special Weather Statement | DDC | Pratt | 36 min |
| Jun 5, 9:12 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 48 min |
| Jun 5, 9:37 PM CDT | Special Weather Statement | DDC | Stafford | 38 min |
| Jun 5, 9:59 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 46 min |
| Jun 5, 10:33 PM CDT | Special Weather Statement | DDC | Scott | 27 min |
| Jun 5, 10:55 PM CDT | Special Weather Statement | DDC | Comanche | 35 min |
| Jun 5, 11:08 PM CDT | Special Weather Statement | DDC | Barber | 37 min |
| Jun 5, 11:30 PM CDT | Special Weather Statement | DDC | Barber, Comanche | 45 min |
| Jun 6, 4:57 AM CDT | Dense Fog Advisory | DDC | Finney, Ford, Grant, Gray, Hamilton, Haskell and 10 more | 4 hr |
| Jun 6, 5:11 PM CDT | Special Weather Statement | DDC | Morton, Stanton | 64 min |
| Jun 6, 6:38 PM CDT | Special Weather Statement | DDC | Grant | 37 min |
| Jun 6, 6:39 PM CDT | Special Weather Statement | DDC | Grant | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.